Tennessee, 2012Flash Flooding in Tennessee, July 14, 2012
July 14, 2012 · NWS OHX · 3 events in 2 counties and zones
During the late morning through afternoon hours on Saturday, July 14th, scattered to numerous thunderstorms that developed across Davidson and Wilson Counties produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- $3,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late morning through afternoon hours on Saturday, July 14th, scattered to numerous thunderstorms that developed across Davidson and Wilson Counties produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 14, 8:57 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 14, 8:57 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
957 AM CDT SAT JUL 14 2012
.UPDATE...
H5 S/W MOVG NORTH ACROSS MID-TN. PWATS OF 2.2" IN 12Z RAOB KBNA.
COMBINATION OF VERY HIGH MOISTURE AND LIFT WL PRODUCE HEAVY RAINFALL
IN SOME AREAS OF NORTHWEST MID-TN THROUGH NOON. SHORT-TERM MODELS
CONTINUE TO SHOW LOCALLY HEAVY RAINFALL POSSIBLE NEAR THE KY LINE
THIS AFTN.
&&
.PREV DISCUSSION... /ISSUED 633 AM CDT SAT JUL 14 2012/
UPDATE...FOR 12Z AVIATION FORECAST
AVIATION...
UPPER RIDGE REMAINS ACROSS THE SOUTHEASTERN US WITH UPPER TROUGH
DOWN THROUGH THE MISSISSIPPI RIVER VALLEY. SHOWERS AND ISOLATED
STORMS EXTEND FROM EASTERN ARKANSAS NORTHEAST INTO SOUTHERN ILLINOIS/INDIANA
LIFTING NORTHEAST. THIS ACTIVITY ALIGNS QUITE WELL WITH UPPER
LEVEL DIFFLUENCE ALONG ELONGATED UPPER JET.
HERE IN MIDDLE TENNESSEE THIS MORNING WE HAVE GOOD MOISTURE
TRANSPORT FROM THE SOUTH BUT WEAK LIFT AS SCATTERED PATCHY LIGHT
RAIN OR SPRINKLES CONTINUES TO TRANSLATE NORTHWARD. PRECIPITABLE
WATER REMAINS AROUND 2 INCHES. WITH CONVECTIVE TEMP AT 84 AND
POSITIVE ENERGY AROUND 3K JOULES/KG EXPECT TO SEE SOME THUNDERSTORMS
AROUND DURING THE AFTERNOON/EVENING.
BOYD
PREV DISCUSSION... /ISSUED 401 AM CDT SAT JUL 14 2012/
DISCUSSION...
THE 500 MB BERMUDA HIGH AND RIDGE IN THE MIDWEST WILL CONTINUE TO
PINCH OFF THE SHORTWAVE TROUGH SITUATED JUST WEST OF THE MS
RIVER...A PSEUDO DRY LINE OF 1000-500MB RH MARKS THE SEPARATION OF
THE MARITIME TROPICAL AIRMASS OF THE BERMUDA HIGH AND THE
CONTINENTAL TROPICAL AIRMASS IN THE WEST. THIS LINE...PROGGED TO
SLOWLY TRANSLATE EASTWARD TOWARD THE MS RIVER...WILL BE THE
WESTERNMOST EXTENT OF THE WIDESPREAD AREA OF THUNDERSTORM
DEVELOPMENT TODAY. THE ANTICYCLONIC FLOW OF THE BERMUDA HIGH WILL
CONTINUE TO ADVECT RICH MOISTURE FROM THE GULF INTO THE SOUTHEASTERN
CONUS AND COUPLED WITH MAX TEMPS EXPECTED TO REACH THE LOWER 90S IN
MIDDLE TN...CONVECTIVE TEMPERATURES WILL BE EASILY REACHED AND WE
SHOULD DEFINITELY SEE WIDESPREAD RAIN DEVELOPMENT PERHAPS AS EARLY
AS 14-15Z. AS THE UPPER LEVEL SHORTWAVE MOVES EASTWARD...250 MB
DIFFLUENCE APPEARS TO DEVELOP ON THE RIGHT ENTRANCE REGION...MORE
SUBSTANTIAL IN THE NAM BUT STILL APPARENT IN THE GFS. THIS AREA OF
DIFFLUENCE OVER THE WESTERN HALF OF THE STATE WILL BE THE HIGHEST
CHANCE FOR THUNDER AS LITTLE OTHER FORCING IS APPARENT. ALREADY AT
0830Z THIS DIFFLUENCE IS RESULTING IN A SWATH OF CONVECTION FROM
MEMPHIS TO SOUTHERN INDIANA.
THIS WIDESPREAD COVERAGE SHOULD DECREASE PRETTY RAPIDLY AS DIURNAL
HEATING SUBSIDES. HOWEVER...THE UPPER LEVEL SHORTWAVE FORCING WILL
STILL BE PRESENT SO WILL KEEP LOWER BUT STILL CHC POPS IN THE GRID
AFTER 00Z FOR THIS AREA.
AS FOR THE HANDLING OF THE DEPARTURE OF THE SHORTWAVE TROUGH...THE
GFS AGGRESSIVELY DIGS THIS FEATURE DOWN INTO THE SOUTHEASTERN STATES
BY MONDAY NIGHT AND PUSHES THE BERMUDA HIGH INLAND SETTING UP AN
AXIS OF INSTABILITY DRAPED ACROSS OUR AREA THROUGH MUCH OF THE WEEK.
HOWEVER THE NAM AND ECMWF HAS THE SHORTWAVE INCONSEQUENTIALLY
PASSING EAST OFFSHORE WHILE THE HIGH BUILDS AND PARKS ITSELF OVER
THE SOUTHEAST. GIVEN THE DEPTH AND LENGTH OF TIME THIS AIR MASS HAS
HAD TO STAGNATE...FEEL THE LATTER THEORY IS MORE APPROPRIATE. THUS
HAVE NOT BOUGHT INTO THE GUIDANCE POP VALUES THAT HAVE INCREASED
SUBSTANTIALLY IN THE 00Z RUN. ALSO...WITH MAX TEMPS RETURNING TO THE
LWOER TO MID 90S AND DEWPOINTS IN THE LOWER 70S...HEAT INDEXS WILL
FLIRT WITH THE 100 DEGREE MARK STARTING MONDAY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
04
Hazardous weather outlook, Jul 14, 4:49 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
549 AM CDT SAT JUL 14 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-151100-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
549 AM CDT SAT JUL 14 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL IMPACT MIDDLE TENNESSEE
TODAY WITH LOCALLY HEAVY RAINFALL. WITH PERSISTENT RAINFALL OVER
THE LAST WEEK...LOCALIZED FLOODING WILL BE POSSIBLE WITH THE
HEAVIEST DOWNPOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS THROUGH
NEXT FRIDAY. LOCALIZED FLOODING WILL BE POSSIBLE WITH THE HEAVIEST
DOWNPOURS.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.
TB12
Flash Flood, Davidson
- When
- July 14, 11:00 AM CST to 5:15 PM CST
- Where
- Davidson County, 0.34 mi S of Donelson to 0.38 mi S of Donelson
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.165, -86.651
Water over roadway near the intersection of McCampbell Avenue and Stewarts Ferry Pike.
Flash Flood, Wilson
- When
- July 14, 11:00 AM CST to 5:15 PM CST
- Where
- Wilson County, 1.14 mi W of Green Hill to 3.34 mi SSW of Greenlawn
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.233, -86.570
Flooding was reported in the Green Hills and Old Hickory areas of the county.
Flash Flood, Davidson
- When
- July 14, 11:26 AM CST to 5:15 PM CST
- Where
- Davidson County, 0.58 mi SSE of Stone River to 0.61 mi SSE of Stone River
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.172, -86.596
Water was over the roadway near the intersection of Tulip Grove Road and Central Pike.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 14, 20121 death · 2 events
- Flash Flooding and Hail in Utah, July 14 to 16, 2012$533,000 · 1 in hail · 15 events
- Lightning Strikes in Tennessee, July 14, 2012$350,000 · 2 events
- Hail and Damaging Winds in Oklahoma, July 14, 2012$202,000 · 1.75 in hail · 7 events
- Flash Flooding and Damaging Winds in Arizona, July 14, 2012$145,000 · 65 kt wind · 8 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2012$25,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in Iowa, July 14, 2012$23,000 · 1 in hail · 5 events
- Damaging Winds and Lightning Strike in Alabama, July 14, 2012$15,000 · 52 kt wind · 8 events
- Damaging Winds in Arkansas, July 14, 2012$17,000 · 56 kt wind · 4 events
- Tornado in Virginia, July 14, 2012$15,000 · EF0 · 1 event
- Flash Flooding in Virginia, July 14, 20126 events
- Hail and Heavy Rain in Oregon, July 14, 20121 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392322, 392324, 392325.